Doctors Lounge - Cardiology AnswersBack to Cardiology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/20/2017.
Forum Name: Clots & Anticoagulants
|lmlelyveld - Sat Jan 17, 2009 8:13 am||
I am hoping you can help me. In the past I have suffered from PE's and was treated with warfarin. During the last four years I have had no episodes and took myself off the warfarin some three years ago.
I undertook a 13 hour drive on the 2nd of January this year and during that journey had severe pain in my hip joint. During the last 5 days or so I have had a nagging sharp pain in my upper right chest midway between my nipple and shoulder.
Whilst it may seem obvious that may well have a reocurrence of a PE, I am a little doubtful due to the length of time that the pain has been obvious.
I do have a cough, nothing severe, just a little annoying. My chest is extremely painful when I sneeze or cough and keeps me awake at night.
The pain is not constant, only when I breath deeply or move in certain directions.
|John Kenyon, CNA - Sat Jan 17, 2009 9:26 pm||
There is a proposition in logic and critical thinking called "Occam's razor", which suggests we look at the obvious things first because they are most likely to provide the answers we're seeking. When those obvious things are eliminated then we can work our way down into the more obscure possibilities. This would especially apply in your case, since you have more than a single risk factor for PEs and are having symptoms that are totally consistent with this, plus a recent history predisposing to it. You also smoke, which adds to the risk in a quantum fashion.
For all these reasons you should most definitely have the obvious thing ruled out (or in) first. Your symptoms are consistent with PE, even though you've had some experience with these and so may feel you can recognize one apart from other things. This is a lot like people who say "I've had a heart attack and I know this isn't one because it didn't feel like this." The problem is that each time we have a serious medical event that causes damage, we are left with a little less functioning tissue in the affected area, so eventually the problem could feel different and even present differently. Everything has been changed over time. The fact remains you have that history and those factors working against you. It would be extremely foolish to try and look past the obvious. If you do not currently have a PE, then you have something else that needs to be resolved. Get the most problematic thing out of the way first.
To accept your argument about the character and duration of the chest pain, it does sound equally as though it could be pleuritic pain due to an inflammation of the chest wall or pleura, but this can also be a complication of PE, so we're back to that again.
I hope you'll just have this looked into and if it's not PE then be happy. If it is, be happy also,because you'll need to know in order to treat it properly. If it's pleurisy it should respond to non-steroidal anti-inflammatories. However, please bear in mind that people who have repeated PEs have them because of a blood clotting disorder and not just bum luck. If you can find a way to get back on the warfarin therpay it would be a huge advantage to you. Just because you haven't had another PE doesn't mean you can't or won't. You've been fortunate so far. I hope you'll consider taking better care of you in future.
Best of luck to you. Hope this is hepful, and please do follow up with us as needed.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.